Q. After taking Aciphex to treat serious heartburn for four years, I developed a severe vitamin B12 deficiency. I complained to my doctor about being extremely tired all the time. I needed to rest after just a simple task.

I was also diagnosed with hypothyroidism. I had to beg to have my B12 levels tested, because my doctor didn’t think it was a problem, but we found out it was.

When I contacted the manufacturer of Aciphex, the company seemed uninterested in my experience. Vitamin B12 levels drop very slowly, so the problem wouldn’t show up in just one year, but studies don’t last longer.

The companies make tons of money on acid reflux drugs and I’d like to see them take some responsibility in studying the long-term consequences of these medications.

A. Acid-suppressing drugs (PPIs) like Aciphex, Nexium, omeprazole, Prevacid, Prilosec and Protonix relieve symptoms of reflux. There is a down side, however. Stomach acid is essential for absorbing certain nutrients like calcium, vitamin B12 and even thyroid hormone (levothyroxine, Synthroid). People who take acid-suppressing drugs long term may be at increased risk for hip fractures.

Cases of vitamin B12 deficiency have been linked to acid suppressor therapy (Journal of the American Medical Directors Association, March, 2008). Symptoms of this nutritional deficiency include fatigue, confusion and memory problems, peripheral neuropathy, constipation or depression.

We are sending you a copy of our book, Best Choices From The People’s Pharmacy, with more information on treating severe heartburn and tips for discontinuing PPIs. This book is available in libraries, bookstores and online at this web site.

Getting off acid-suppressing drugs can be challenging. Acid rebound can last for months after stopping such medications.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. H.G.
    Reply

    My husband has been taking Aciphex for several years. A year ago, he was diagnosed with a deficiency in iron. He was anemic and given iron intravenously. Yesterday, when visiting with his doctor, it was determined from his blood tests that, once again, my husband was deficient in iron, making him very tired. His doctor told us that taking an iron pill will not be absorbed by the body, due to the Aciphex. My husband is scheduled for 4 visits to intravenously replace the iron. It’s a catch 22, as my husband has Barretts and cannot go off Aciphex.

  2. RG
    Reply

    This is very educational..I have been taking prilosec for 8 years now I have barrett’s esophagus from prolonged acid reflux I just ate Tums for a couple years before I had and endoscopy. Now I have to have endoscopy every 2 years to make sure the precancerous cells are not turning cancerous. I also have noticed thinning hair.
    My newest issue is with my 2 fingers on my left hand, I am told it’s a compressed nerve in my elbow. I was sent for blood work and very vitamin d deficient and b deficient. So I am now taking vitamin d 2x a week and b6 every day. I had no idea that all of these symptoms are connected to not enough acid. so the medicine that stop my acid reflux is depleting my body of vitamins. ugh… I am going to get b 100 vitamins and do more research. Thanks everyone…

  3. Ian
    Reply

    I am back on Zoton and have been for the past 10 months following moving to France from the UK. My troublesome knees are getting unbearable and I am having trouble walking. I am only 42.
    I found it was wheat that was causing my acid problems, even the slightest trace would leave me feeling sick and acidic for a couple of days. Even a morsel of breaded ham would do it! Zoton completely eliminated the symptoms. My doctor prescribed me other generic Lansoprasole meds but they made my symptoms much worse, to the point where I was bringing up blood.
    When I gave up wheat I lost two stones in a mater of a few months, now I am back on them I am steadily gaining weight again because, I thought, I am eating wheat. Maybe it is to do with the Zoton? My wife is a vegetarian (so I don’t eat much meat) and we have a very healthy diet, eat lots of fresh fruit and veg and rarely have anything fried.
    Most worrying for me are the bouts of depression I seem to have been suffering for the last 3-4 months and the very rapid deterioration in my knees. I am going to go Zoton and wheat free again to see what if any difference it makes. I know I will loose weight again but I am curious to see if my mood and my knees improve.

  4. LD
    Reply

    Does anyone else have Vertigo, after 6yrs of Zoton Fast Tab. I have tried to stop the Zoton; but just about anything I eat or drink cause me to bring up acid (I have Hietus Hernia).
    Any suggestions what to take? Also I am going to arrange a blood test with my doctor.

  5. JP
    Reply

    I had been taking Aciphex for about 2 1/2 years and was just diagnosed with vitamin B and vitamin D deficiencies. Both deficiencies are quite severe. My insurance company recently conducted a wellness event that I participated in because I had been feeling so poorly. After getting the blood work results back, I researched the cause for the B deficiency and learned about its link with long term use of Aciphex as well as all ppi drugs.
    I immediately stopped taking the drug. When I spoke with my physician he didn’t believe there was a link (which I begged to differ with him). However, he felt that my symptoms indicated that I could also have a vitamin D deficiency. I am now receiving monthly vitamin B-12 injections and taking a weekly mega-dose of vitamin D. I am positive that Aciphex was the cause of the problem. Although I am not a physician (I’m a Library Director so research is my game) I firmly believe that the extended use of Aciphex created an issue with my small intestines ability to absorb nutrients.

  6. jujube2
    Reply

    AH: My friend recommended “”Ground Flax Seed Meal” and have been using it regularly. No more constipation. I add 3 Tablespoons of the Ground Flax Seed to my cereal every day. In fact, I use milk, Yogurt,and some type of fruit, cereal, ground cinnamon and the ground flax seed meal.

  7. karen
    Reply

    thanks everyone, I appreciate this info. My brother is normally upbeat and has been depressed recently. For years now, he has been taking an acid reducer, varying kinds. We are wondering in this recent depression may be linked to continued us and based upon your site. It seems so. Thanks again. I pray for speedy recovery for you all!

  8. JJ
    Reply

    My new doc started me on prilosec 20mg once a day. After 3 months I now have a vitamin d deficiency… Now my doc wants to give me vitamin d pills. Every time I go she is pumping me with more drugs.. She has me on 5 diff things for blood pressure cholesterol and you name it. Every time she prescribes something she says “its up to you”.
    I’m 33 yrs old!! My old doc had me on 2 pills 1 for cholesterol and 1 for blood pressure and everything was fine. Is she covering side effects with more drugs? Why should taking medicines be up to me? It feels like I don’t need them and shes just trying to pump me with more crap.
    I recently changed docs because insurance changed. Old doc had me on 2 pills for years now new one has me on 5 and wants me to take a 6th!! The doc is like 28yrs old.. Is she pumping me with crap for the pill company kick backs??

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.